Washington, 2023Damaging Wind in Washington, August 29, 2023
August 29, 2023 · NWS OTX · 1 event in 1 county or zone
An isolated thunderstorm moved through the region and brought strong winds to the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm moved through the region and brought strong winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 29, 2:18 AM PST, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 29, 2:18 AM PST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
318 AM PDT Tue Aug 29 2023
.SYNOPSIS...
A robust cold front will bring showers and thunderstorms to the
Inland Northwest today. Showers and thunderstorms will then
transition to rain Tuesday night into Wednesday, and may be heavy
at times across the northern mountains. Temperatures will drop
today with cold front passage from west to east, and this will
also result in gusty westerly winds. Temperatures will drop below
normal for Wednesday and Thursday before seeing a rebound for
Friday into the weekend. Another low pressure system dropping down
over the region at the end of the week will keep the weather
unsettled with showers at times.
&&
.DISCUSSION...
...WIDELY SCATTERED THUNDERSTORMS CONTAINING GUSTY WINDS, HAIL, AND
HEAVY RAIN MONDAY NIGHT INTO TUESDAY FOLLOWED BY HEAVY RAIN FOR THE
NORTHERN MOUNTAINS INTO WEDNESDAY...
Monday night through Wednesday night: Satellite imagery shows a
vigorous looking negatively tilted shortwave trough of lower pressure
swinging onshore early this morning. The RAP/NAM model is indicating
around 300 J/kg of MUCAPE in the 700-300 mb level at 2:00 AM this
morning with the widely scattered showers and developing across
western Washington and into the central Cascade Mountains. The
combination of strong dynamics aloft with the advancing vorticity
maximum and divergence aloft is easily supplying the synoptic scale
lift for air parcels to tap into the instability at mid levels. The
prognoses will be for thunderstorm development to progress eastward
through time today with widely scattered thunderstorms developing
more so in the lee of the Cascades between 6:00-8:00 AM this morning
for Moses Lake to Republic, and then progressing into the
Palouse/Spokane Area/Northeast Mountains by the late morning hours.
All of this convection is elevated and storm cells are moving
quickly off to the north at 30-35 mph. Although storms will contain
some rainfall with P-wats increasing to over an inch by the
afternoon hours, the fast storm motion through the morning will
limit rainfall accumulations and I expect a mix of dry to wet
thunderstorms. Stronger thunderstorms are expected more into the
Idaho Panhandle to extreme eastern Washington by the afternoon where
better surface heating should add a greater potential for surface
based convection. There will be 40 kts of 0-6 km bulk shear over the
Northeast Blue Mountains, Palouse, and southern to central Idaho
Panhandle this afternoon where organize stronger to severe
thunderstorms are most likely today. There will be much less shear
further north into northeast Washington and the Northern Panhandle,
but an inverted V profile in model soundings and downdraft CAPEs of
1500-2000 J/kg will definitely keep enhanced covective downdrafts in
play.
Convection will morph into stratiform precipitation with a
deformation band wrapping in around the low for tonight into
Wednesday. The placement of the deformation band will be primarily
over the northern half of the forecast area where steady moderate to
heavy rains will be the focus. Mid level lapse rates won't be nearly
as steep as this afternoon for tonight into Wednesday, but still
steep enough for the potential of convective elements and isolated
embedded thunderstorms. There will be quite the temperature gradient
across the region today where the cold front pushing into the basin
this afternoon will decrease temperatures significantly into the
upper 70s to low 80s for a high. In contrast, the cold front will
take longer to reach up into the Northern Panhandle where
temperatures will still be hot in the low to mid 90s for places like
Colville, Newport, Metaline Falls, Sandpoint and Bonners Ferry.
Wednesday will be cool day regionwide with temperatures in the 60s
under the clouds and rain in northeast Washington to the Idaho
Panhandle and mid 70s toward the Wenatchee Area and Moses Lake Area.
Below are impacts expected from the weather system over the next 48
hours:
* WINDS/THUNDERSTORM OUTFLOW WINDS: There is a lot of support for
strong to sever wind gusts with this incoming weather system. The
cold pool alone will generate gusty winds of 30-40 mph as it races
across eastern Washington and into the Idaho Panhandle this
afternoon and evening. The concern for damaging wind gusts will
come with the potential of strong to isolated severe thunderstorms
over the southeast portion of the forecast area this afternoon and
with the potential of convective enhancement with cold front
passage across the Spokane/Coeur d'Alene areas into northeast
Washington and the Northern Panhandle. Convection today will be
capable of enhancing wind gusts of over 50 mph.
* HEAVY RAIN: Showers and thunderstorms are expected to trend wet
through the day today. By Wednesday morning, the upper level low
will have shifted into western Montana with moisture continuing to
wrap in around the low into northeast Washington and the Idaho
Panhandle. Heavy rain from thunderstorms Tuesday evening will
increase the potential for flash flooding with the Idaho Panhandle
seeing the best potential. The stratiform rain under the deformation
band tonight through Wednesday will produce steady moderate to
heavy rain at times. Most areas will likely be fine with the rain
considering how dry we are, but steep terrain and burn scar areas
will be at risk for mud/debris flows, and potential flash
flooding. The flood watch remains valid and no changes are needed
at this time.
* LIGHTNING/FIRE WEATHER: The relatively drier lighting and sheer
abundance of lighting for this morning will be a concern for new
fire starts. In particular the concern will be in the Columbia
Basin where heavier rains later this afternoon and overnight may
miss this area. The northern mountains are likely to see enough
rainfall over the next 48 hours that new fire starts from
lightning is not as much of a concern. Winds will pick up with
the frontal passage today as well, so any new fires that start
will be capable of spreading quickly before rains arrive. /SVH
Thursday through Tuesday: The next trough quickly moves into the
Pacific Northwest behind the exiting low that brought widespread
rain and storms to the region. This trough will dig south into
northern California Friday, sits around the area on Saturday and
then swings into NV/UT Sunday. Another possible cutoff low moves
quickly in behind that, perhaps moving into the Pac NW
Monday/Tuesday.
Overall, a fairly active pattern for this time of the year. There
are some timing differences between ensembles of when the trough
begins it progression eastward. There is a chance of showers just
about every day through the period.
Temperatures Thursday will actually be cooler across portions of
central WA given that trough dropping south in our vicinity and
additional cloud cover. Further away...eastern WA and north ID
they will see the cloud cover as well, but will generally be
warmer than Wednesday. Temperatures warm to near seasonal values
for Friday and Saturday with highs in the upper 70s to low 80s.
Then the holiday weekend will end with temperatures dropping down
below average readings...60s to low 70s by Monday.
Given the trough extending to the south, we will have a northerly
wind Friday which will bring some breezy conditions down the
Okanogan Valley. Saturday our winds become southerly and that
will continue through the period. Currently, winds look fairly
light with gusts up to 20 mph each day. /Nisbet
&&
.AVIATION...
06Z TAFs: Scattered showers and thunderstorms will form near the
Wenatchee Airport around 08-10Z and then into the Moses Lake
Airport to Omak Airport by 12-14Z. Showers and thunderstorms will
then continue to develop in central Washington during the
afternoon and move east. Chances of thunder peak around 30% in the
afternoon. This system will also usher in gusty winds especially
over the Idaho Panhandle and NE Washington with brief gusts of
25-35 kts expected, locally stronger near thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 83 53 67 51 69 50 / 40 90 70 10 20 30
Coeur d'Alene 88 54 63 52 69 51 / 30 100 90 30 20 20
Pullman 76 49 67 46 67 46 / 60 80 40 10 20 30
Lewiston 84 60 78 55 76 56 / 60 80 20 10 10 30
Colville 90 48 67 43 69 43 / 20 100 100 20 20 30
Sandpoint 91 51 59 48 67 47 / 10 100 100 50 20 20
Kellogg 91 52 59 52 68 53 / 40 100 90 40 20 20
Moses Lake 80 57 76 51 70 52 / 60 60 30 0 30 40
Wenatchee 78 61 74 58 69 58 / 70 50 20 10 40 50
Omak 85 59 77 56 73 56 / 60 90 50 10 30 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from this afternoon through Wednesday afternoon for
Central Panhandle Mountains-Coeur d'Alene Area-Northern
Panhandle.
WA...Flood Watch from this afternoon through Wednesday afternoon for
Northeast Mountains.
Flood Watch from this afternoon through Wednesday morning for
Okanogan Highlands-Okanogan Valley-Upper Columbia Basin-
Western Okanogan County.
&&In the hours before
Special weather statement, Aug 29, 3:09 AM PST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
409 AM PDT Tue Aug 29 2023
WAZ034-044-291145-
Moses Lake Area WA-Waterville Plateau WA-
409 AM PDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of western Adams and
southeastern Grant Counties through 445 AM PDT...
At 408 AM PDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Cascade Valley, or 16 miles southwest of Moses
Lake, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Moses Lake, Ephrata, Moses Lake North, Cascade Valley, Royal City,
Winchester, Wheeler, and Gloyd.
This includes Interstate 90 in Washington between mile markers 157
and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4686 11941 4687 11968 4736 11978 4726 11905
TIME...MOT...LOC 1108Z 182DEG 30KT 4695 11954
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SVHSpecial weather statement, Aug 29, 3:48 AM PST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
448 AM PDT Tue Aug 29 2023
WAZ034-291215-
Moses Lake Area WA-
448 AM PDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of southwestern Adams
and south central Grant Counties through 515 AM PDT...
At 448 AM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Basin City, or 22 miles west of Connell, moving
north at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Othello and Royal City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4673 11952 4690 11962 4686 11907 4674 11913
4674 11936 4668 11937 4668 11942
TIME...MOT...LOC 1148Z 191DEG 22KT 4670 11932
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SVHThunderstorm Wind, Chelan
- When
- August 29, 6:25 AM PST to 6:35 AM PST
- Where
- Chelan County, 4.25 mi NNW of Entiat
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.730, -120.240
Thunderstorm moved through the area around 0735 LST. The Entiat RAWS recorded a 62 MPH wind gust. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, August 29, 2023$709,000 · 4 events
- Damaging Winds in Idaho, August 29, 2023$28,000 · 68 kt wind · 34 events
- Tornadoes and Tropical Storm in Georgia, August 29 to 30, 2023EF1 · 22 events
- Tropical Storm and Storm Surge in Florida, August 29, 2023$35,000 · 4 events
- Damaging Winds and High Wind in Montana, August 29 to 30, 202364 kt wind · 18 events
- Drought in Oklahoma, August 29 to 31, 202315 events
- Storm Surge and Tropical Depression in Florida, August 29 to 30, 202313 events
- Damaging Winds in Montana, August 29, 2023$15,000 · 52 kt wind · 3 events
- Drought in Iowa, August 29 to 31, 20239 events
- Drought in Texas, August 29 to 31, 20235 events
- Dense Smoke in South Dakota, August 29 to 30, 20234 events
- Marine Tropical Storm in Gulf of Mexico, August 29, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135490.